The Truth About Antidepressants and Erectile Dysfunction

Why they’re linked and what can be done about it.

Published: Thursday 19 November 2020


antidepressants and erectile dysfunction

It’s reported that the UK is currently in the midst of a mental health crisis, and there is evidence to support this. In the decade between 2009 and 2019, prescriptions for antidepressants almost doubled[1]. Last year, UK doctors prescribed antidepressants to 7.3 million people across the country - amounting to 17% of the adult population[2]. Of those, more than four million are classed as long-term users of antidepressants.[3]

Exactly why so many Britons are being prescribed antidepressants is open to debate. Taking antidepressants in itself, however, is nothing to be ashamed of. Studies confirm that antidepressants are more effective at treating mental illnesses than placebos - especially when combined with other forms of therapy. According to a meta-review of the available research, antidepressants relieve symptoms of moderate to severe depression in an extra 20 out of 100 people compared with a placebo[4]. In sum, antidepressants work - and their use should not be looked down upon.

That said, taking antidepressants isn’t always easy. Alongside the stigma, these treatments often cause a variety of side effects for people who take them. Users may experience nausea, fatigue, drowsiness, blurred vision and weight gain, to name a few. And for men specifically, another common side effect which can be especially troubling is erectile dysfunction.

How antidepressants work

Before we discuss why antidepressants may cause sexual dysfunction in men, it’s important to touch on how antidepressants actually work. Generally, antidepressants work by affecting the chemicals (known as neurotransmitters) in your brain that regulate your mood and emotions. By rebalancing these neurotransmitters, users often find their mood improves, they’re able to sleep better, and their appetite increases.

Not all antidepressants affect the brain in the same way, however[5]. In fact, there are a number of different kinds of antidepressants that are prescribed for different reasons:

  • Selective serotonin reuptake inhibitors (SSRIs) - The most widely prescribed kind of antidepressant. Commonly prescribed SSRIs include fluoxetine, citalopram, paroxetine and sertraline.
  • Serotonin-noradrenaline reuptake inhibitors (SNRIs) - Designed as a more targeted alternative to SSRIs. The research, however, is unclear that this is the case. Some people respond better to SSRIs, whereas others find SNRIs are more effective. Common examples include duloxetine and venlafaxine.
  • Noradrenaline and specific serotonergic antidepressants (NASSAs) - Can be effective for people who can’t take SSRIs. The most common NASSA prescribed in the UK is mirtazapine.
  • Tricyclic antidepressants (TCAs) - An older generation of antidepressant. TCAs are rarely used first-line nowadays because they can be more dangerous if you take too much. TCAs are usually recommended when other antidepressants haven’t worked, or for other mental health conditions, including obsessive compulsive disorder (OCD) and bipolar disorder. Examples include amitriptyline and clomipramine.
  • Monoamine oxidase inhibitors (MAOIs) - Older antidepressants that are prescribed very rarely today. MAOIs can cause serious side effects, and should only be prescribed by a specialist doctor. Examples include tranylcypromine and phenelzine.

SSRIs

As the most commonly prescribed antidepressants in the UK, it’s worth going into more detail about SSRIs. They’re said to block the “reuptake” of chemicals in the brain - a process in which excess neurotransmitters are removed from a part of the brain called the synaptic cleft. By blocking this process, these neurotransmitters are allowed to send more messages between nerve cells than they normally would. Specifically, SSRIs block the reuptake of serotonin, a neurotransmitter often referred to as the “happy” chemical due to its importance in regulating mood.

SSRIs are believed to be the best first-line treatment for conditions such as depression and anxiety because they may cause fewer troublesome side effects than older kinds of antidepressants. MAOIs, for example, usually require diet restrictions because they can cause dangerously high blood pressure when taken with certain foods. TCAs can cause side effects such as a rapid heart rate and excessive sweating in people who take them. Unlike these older antidepressants, SSRIs and SNRIs can usually be taken with less chance of impact on daily life.

SSRIs and ED

While SSRIs tend not to cause as many troublesome side effects as other antidepressants, people commonly report experiencing sexual dysfunction while taking them. This encompasses a range of different symptoms, including:

  • Loss of libido
  • Reduced genital sensitivity
  • Difficulty reaching or inability to reach orgasm
  • Pleasureless orgasm

Whilst these symptoms may affect both genders, men specifically often report difficulty either achieving or maintaining an erection while taking SSRIs. These sexual side effects can be distressing. In fact, sexual dysfunction is one of the most common reasons people who are prescribed antidepressants stop taking them.

Why can SSRIs cause ED?

Unfortunately, the answer to this question isn’t clear yet. Because mental health conditions can also contribute to sexual dysfunction, it’s sometimes difficult to figure out what the root cause is. That said, researchers have suggested a number of possible explanations for why these common antidepressants might cause sexual side effects:

  • Serotonin may regulate sexual functions as well as mood. While increased levels of serotonin can improve your mood, it may also cause you to lose interest in sex.[6]
  • Increased levels of serotonin may cause your dopamine and testosterone levels to reduce. The body needs these crucial chemicals to feel stimulated, so lower levels may make sexual arousal more difficult.
  • The SSRI paroxetine reduces the amount of nitric oxide in the body, which is crucial for achieving and maintaining an erection.[7]

How can I reduce the sexual side effects of SSRIs?

While there are compelling theories as to why SSRIs can cause sexual dysfunction, they are only theories. The good news, however, is that these frustrating side effects can be addressed in a number of different ways.

The first is time. In a lot of instances, people experience sexual side effects very soon after they start taking SSRIs. The timeline is important: when your doctor prescribes you an SSRI, they’ll tell you that it may take a number of weeks before you really start to feel the benefits. For some people, any sexual dysfunction felt shortly after starting treatment may begin to subside as their bodies adjust to the medication.

The second is trying a different antidepressant. While SSRIs and SNRIs are known for sexual side effects, other types of antidepressants aren’t[8]. The NASSA mirtazapine, for example, has one of the lowest rates of sexual side effects associated with antidepressants. Atypical antidepressants such as bupropion, vilazodone and vortioxetine also have some of the lowest rates of sexual side effects. If sexual side effects are causing you distress, it may be worth asking your GP about these treatments.

The third way men can address the sexual side effects of SSRIs is by using ED treatments as well. This is a sensible option if men are otherwise feeling much better on the SSRI they’re taking. Treatments such as Viagra (sildenafil), Cialis (tadalafil) and Levitra (vardenafil) are highly effective at treating ED and may be useful as a supplementary treatment for men who take SSRIs.

The bottom line

Antidepressants are an often effective way to manage mental illnesses, and they’re nothing to be ashamed of. They can, however, cause distressing side effects in people who take them. Men in particular often report experiencing sexual dysfunction and ED while taking SSRIs. But with the right treatments, and by consulting their GP, these side effects can be addressed and even overcome.

Harry Walker

Authored by Harry Walker

Patient Care Specialist


After graduating with a degree in Journalism at City, University of London, Harry joined the Pharmica team as a Patient Care Specialist and content writer.

In addition to helping in the dispensary, Harry consults with our in-house pharmacists to produce engaging, informative and expert content for our patients.

Top